Texas, 2004

Tornado and Flash Flooding in Texas, June 21, 2004

June 21, 2004 · NWS SJT · 7 events in 5 counties and zones

2 thunderstorm wind, 2 flash flood, 2 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 21, 1:07 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 21, 1:07 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
207 PM CDT MON JUN 21 2004

.DISCUSSION...
RATHER COMPLEX FORECAST THIS AFTERNOON. A SLOW MOVING CONVECTIVE
COMPLEX DROPPED AS MUCH AS 8 INCHES OF RAIN OVER NORTHERN CROCKETT
COUNTY THIS MORNING. A LEFTOVER MESOSCALE CONVECTIVE VORTICITY MAX
FROM THIS FEATURE WAS MOVING FROM THE NORTHWEST CONCHO VALLEY...INTO
WESTERN BIG COUNTRY AT MIDAFTERNOON...ON CUE TO INTERCEPT A
SOUTHWARD MOVING OUTFLOW BOUNDARY NEAR OR NORTH OF THE ABILENE AREA
LATE AFTERNOON/EARLY EVENING. WITH SURFACE TEMPS IN THE MID TO
UPPER 80S AND DEWPOINTS IN THE UPPER 60S...100MB MIXED LAYER CAPES
WERE RUNNING NEAR 2500 J/KG AT 18Z. EXPECT CAP TO BREAK OVER THE
NEXT FEW HOURS WITH SEVERE THUNDERSTORMS POSSIBLE NEAR AND TO THE
NORTH OF ABILENE. MAIN THREAT WILL BE LARGE HAIL...WINDS AND AN
ISOLATED TORNADO NEAR THE SOUTHWARD ADVANCING OUTFLOW BOUNDARY.

GFS...AND TO A LESSER EXTENT THE ETA...PROG AN MCS TO MOVE OUT OF
NORTHERN MEXICO...AFFECTING THE EDWARDS PLATEAU LATE THIS EVENING
AND OVERNIGHT. GFS PROGS QPF IN EXCESS OF 1 1/2 INCHES OVER OUR
NORTHERN EDWARDS PLATEAU COUNTIES. GOES VISIBLE IMAGERY
INDICATED A CONVECTIVE VORT MAX OVER NORTHERN MEXICO...SOUTHWEST
OF MMCU. THIS FEATURE APPEARED TO BE DRIFTING SLOWLY NORTHEAST.
THE GFS INITIALIZED THIS FEATURE THE FAIRLY WELL...UNLIKE THE ETA.
AFTER COORDINATION W/EWX...WILL LIKELY ISSUE A FLASH FLOOD WATCH FOR
THE NORTHERN EDWARDS PLATEAU...EASTWARD THROUGH THE THE NORTHWEST
HILL COUNTRY AND SOUTHERN HEARTLAND FOR TONIGHT.

GFS ALSO PROGS A NORTHWEST FLOW-EMBEDDED MCS TO MOVE TO MOVE FROM
THE HIGH PLAINS OF COLORADO INTO OK OVERNIGHT. SOME LOCALLY HEAVY
RAIN MAY OCCUR OVER THE NORTHERN BIG COUNTRY...ALONG THE ADVANCING
OUTFLOW...BUT IT APPEARS HEAVIEST RAIN AND HIGHER FLASH FLOOD THREAT
WILL OCCUR NORTH AND EAST OF HASKELL/THROCKMORTON COUNTIES.
WILL MENTION LOCALLY HEAVY RAIN FOR MOST OF WEST CENTRAL TEXAS
TONIGHT.

REMNANTS OF AFOREMENTIONED SOUTHERN AND NORTHERN MCS WILL LIKELY
MERGE NEAR OR TO THE EAST OF THE HEARTLAND ZONES TUESDAY AFTERNOON.
RAIN CHANCES WILL BEGIN TO TAPER OFF OVER THE ABILENE AND SAN ANGELO
AREAS...AS SURFACE FRONT/OUTFLOW BOUNDARY MOVES SOUTH TO THE
ESCARPMENT. MAV-PROGGED MAX TEMPS ARE WELL BELOW CLIMATOLOGY AND
APPEAR REASONABLE IF SKIES STAY CLOUDY. MAY TWEAK DOWN TEMPS FURTHER
PRIOR TO FORECAST ISSUANCE.

LITTLE CHANGES MADE TO THE OUTER PERIODS. SLIGHT CHANCE OF RAIN TO
REMAIN THROUGH LATE IN THE WEEK...AS WEAKNESS PERSISTS IN THE
BROAD UPPER LEVEL RIDGE AND SUBTROPICAL MOISTURE FROM MEXICO
REMAINS IN CLOSE PROXIMITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     69  81  64  85 /  50  40  20  20
SAN ANGELO  70  83  66  86 /  50  40  20  20
JUNCTION    71  84  67  86 /  60  50  30  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH TONIGHT SOUTH OF AN OZONA TO SAN SABA LINE.

&&

14
Hazardous weather outlook, Jun 21, 1:20 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
220 PM CDT MON JUN 21 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-221915-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
220 PM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SOME SEVERE STORMS ARE POSSIBLE IN WEST CENTRAL TEXAS THIS AFTERNOON
AND TONIGHT. THE BEST CHANCE FOR SEVERE STORMS IS IN THE BIG COUNTRY
NORTH OF INTERSTATE 20. SCATTERED THUNDERSTORMS WILL OCCUR ACROSS
MUCH OF WEST CENTRAL TEXAS...AS AN UPPER LEVEL DISTURBANCES IMPACTS
THE REGION...AND AN OUTFLOW BOUNDARY MOVES SOUTH ACROSS THE BIG
COUNRY. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO WILL BE POSSIBLE NEAR AN OUTFLOW BOUNDARY
MOVING SOUTHWARD ACROSS THE BIG COUNTRY. VERY HEAVY RAINFALL IS
POSSIBLE...ESPECIALLY ACROSS THE NORTHERN EDWARDS PLATEAU AND
NORTHWEST HILL COUNTRY. LOCALIZED RAINFALL AMOUNTS MAY EXCEED 2
INCHES.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL UPPER LEVEL DISTURBANCES WILL BRING A CHANCE FOR
THUNDERSTORMS TO WEST CENTRAL TEXAS THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

The radar

The San Angelo radar (KSJT), 102 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Brown

When
June 21, 5:05 PM CST
Where
Brown County, Brownwood Arpt
Measured
66 kt (76 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.317, -99.417

Tornado, San Saba

When
June 21, 6:15 PM CST
Where
San Saba County, Elm Grove
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

A citizen observed a tornado touching ground and then dissipating near his home in Elm Grove.

Thunderstorm Wind, McCulloch

When
June 21, 6:45 PM CST
Where
McCulloch County, Lohn
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.433, -99.050

Emergency manager reported a car blown off the road and many trees downed around the Lohn area.

Flash Flood, Menard

When
June 21, 8:20 PM CST to 9:45 PM CST
Where
Menard County, 9 mi N of Menard
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
31.800, -98.950

A store near the Conch county line was flooded.

Hail, Tom Green

When
June 21, 8:33 PM CST
Where
Tom Green County, 2 mi SSE of San Angelo
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Hail, Tom Green

When
June 21, 8:44 PM CST
Where
Tom Green County, Tankersly
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
31.433, -100.417

Flash Flood, Tom Green

When
June 21, 8:45 PM CST to 11:45 PM CST
Where
Tom Green County, South Portion
Property damage
$14,000
Reported by
AMATEUR RADIO
Coordinates
31.350, -100.633

There were numerous reports of Flash flooding across southern portions of San Angelo to Dove Creek and near Christoval. A car 6 miles northeast of Christoval was swept of the road. The occupants were not injured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407261, 5407266, 5407260, 5407262, 5407263, 5407264, 5407265.